Hail, Clark
- When
- April 20, 4:22 PM CST
- Where
- Clark County, 3 mi S of Ashland
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.133, -99.767
26 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 20, 12:57 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 157 PM CDT WED APR 20 2005 .DISCUSSION... DAYS 1-2... MODELS ACTUALLY COMING INTO PRETTY GOOD AGREEMENT FOR THE SHORT TERM. MAIN PROBLEM WILL BE TEMPERATURES THROUGH PERIOD AS WELL AS PRECIP CHANCES TONIGHT. CURRENTLY SURFACE BOUNDARY IS LOCATED FROM THE OK PANHANDLE NORTH TOWARD RUSSELL AND THEN NORTHEAST INTO SOUTHERN IA. NO UPPER LEVEL SUPPORT SEEN MOVING INTO AREA AND AS ENERGY ROTATES OUT OF SOUTHERN UT AND CO THIS BOUNDARY WILL BE SHIFTING TO THE NORTH OF CWA. AS THIS BOUNDARY DOES SO...THE INTERSECTION OF THE DRYLINE WITH IT COULD BE AN AREA OF CONVECTIVE INITIATION LATE THIS AFTERNOON INTO THE EVENING. FORECAST SOUNDINGS SHOW QUITE A BIT OF INSTABILITY EAST OF THE DRYLINE AS WELL AS GOOD SHEAR...SO IF STORMS DO DEVELOP THEY COULD BECOME SEVERE QUICKLY. THE WESTERN END OF THE BOUNDARY WILL BECOME A COLD FRONT OVERNIGHT AND COULD HELP TO PRODUCE SOME ELEVATED SHOWERS AND THUNDERSTORMS...MAINLY EAST OF US83. BEST CHANCE THOUGH WILL REMAIN IN FAR EASTERN CWA WHERE MOISTURE WILL BE MUCH MORE PLENTIFUL. COOLER AND MUCH MORE STABLE AIR MOVES INTO THE AREA BEHIND THE COLD FRONT FOR THU. TEMPERATURES WILL LIKELY BE ABOUT 5 TO 10 DEGREES COOLER THAN TODAY BUT STILL ABOVE AVERAGE THANKS TO SOME DOWNSLOPING. ANOTHER SURGE OF COLDER AIR WILL MOVE INTO AREA THU NIGHT AS CUTOFF LOW MOVES THROUGH SOUTHERN NE AND UPPER FLOW TURNS NNW. HIGHS FRI BEHIND THIS PUSH OF COLD AIR WILL LIKELY HAVE A TOUGH TIME GETTING WARMER THAN THE LOWER 60S ANYWHERE. IT WILL ALSO BE WINDY WITH NORTHERLY WINDS OF 20-30 MPH COMMON. DAYS 3-7... MODELS CONTINUE TO SHOW SPLIT FLOW OVER THE WESTERN CONUS THROUGH THE PERIOD. THERE IS STILL A LOT OF ENSEMBLE SPREAD, AND CONFIDENCE IN ANY ONE SPECIFIC SOLUTION IS NOT VERY HIGH. THE GFS AND ECMWF ARE IN DECENT AGREEMENT EARLY IN THE PERIOD WITH SFC HIGH PRESSURE EXTENDING ACROSS THE PLAINS. WITH NOT TOO MANY CLOUDS AND FAIRLY LIGHT WINDS UNDERNEATH THE HIGH, TEMPS COULD GET PRETTY CHILLY BY EARLY SATURDAY MORNING, SO TWEAKED DOWN LOWS A COUPLE OF DEGREES. THE FAIRLY QUIET WEATHER WILL CONTINUE INTO SUNDAY AS UPPER RIDGING MOVES OUT INTO THE PLAINS AHEAD OF THE NEXT SYSTEM. BY MONDAY, THE GFS, CANADIAN, AND ECMWF ALL BRING OUT A SOUTHERN BRANCH SHORTWAVE INTO THE PLAINS, ALTHOUGH THERE ARE SOME DIFFERENCES ON THE EXACT TRACK. WITH PRETTY GOOD CONSISTENCY EVEN FROM THE ENSEMBLES ON BRINGING A SYSTEM OUT, WILL CONTINUE TO KEEP POPS FOR THE MONDAY TIME FRAME, EVEN BUMPING THEM UP JUST A BIT. THE MAIN QUESTION IS WILL THERE BE ENOUGH MOISTURE FOR THE SHORTWAVE TO WORK WITH, SINCE HIGH PRESSURE WILL BE CLEAR DOWN TO THE GULF SATURDAY. STILL, THINK THERE SHOULD STILL BE ENOUGH RETURN FLOW TO WARRANT 20-35 POPS. AFTER THE SOUTHERN BRANCH SHORTWAVE GOES BY, ANOTHER SHORTWAVE TROUGH STARTS TO DIG INTO THE PLAINS FROM THE NORTHERN BRANCH BY TUESDAY. THE GFS HAS THIS AS A FAIRLY VIGOROUS WAVE, AND BRINGS SOME PRETTY COOL 850MB TEMPS DOWN WITH IT. DEPENDING ON THE STRENGTH OF THE COLD AIR, HIGHS MAY BE EVEN COOLER THAN THE LOW TO MID 60S WE HAVE GOING. HOWEVER, THE 00Z ECMWF IS MUCH LESS AGGRESSIVE ON DIGGING THIS SHORTWAVE DOWN. THEN AGAIN, THE NEW 12Z ECMWF RUN THAT IS TRICKLING IN DIGS THE WAVE EVEN DEEPER THAN THE GFS. GIVEN THE POOR RUN TO RUN CONSISTENCY AND GENERAL UNCERTAINTY WITH THE SYSTEM, WILL KEEP TEMPS AS THEY ARE FOR NOW. DAYS 8-10... THE OUTLOOK FOR THURSDAY APRIL 28TH THROUGH SATURDAY APRIL 30TH CALLS FOR BELOW NORMAL TEMPERATURES AND NEAR NORMAL PRECIPITATION. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 77 43 62 / 20 0 0 0 GCK 47 77 41 61 / 20 0 0 0 EHA 47 75 40 62 / 0 0 0 0 LBL 48 77 39 65 / 0 0 0 0 HYS 57 73 42 58 / 40 0 20 20 P28 61 79 47 64 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && 28/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT WED APR 20 2005 KSZ030-031-043>046-061>066-074>081-084>090-211000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP AND MOVE INTO WEST CENTRAL AND SOUTHWEST KANSAS THIS EVENING. THE STORMS WILL BE DEVELOPING EAST AND SOUTHEAST ALONG A COLD FRONT THAT IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER WILL BE FARTHER NORTH OVER NORTHERN KANSAS BUT A FEW STORMS IN THE AREA FROM WAKEENEY AND HAYS TO LARNED AND ST JOHN COULD PRODUCE SOME LARGE HAIL AND GUST WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GERARD GERARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 352 PM CDT WED APR 20 2005 KSZ064>066-078>081-087>090-210400- BARBER-CLARK-COMANCHE-EDWARDS-FORD-HODGEMAN-KIOWA-MEADE-PAWNEE-PRATT- STAFFORD- 352 PM CDT WED APR 20 2005 ...SEVERE THUNDERSTORM WATCH #169 IN EFFECT UNTIL 11 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 169 FOR A PORTION OF SOUTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. BARBER...CLARK...COMANCHE...EDWARDS...FORD...HODGEMAN...KIOWA... MEADE...PAWNEE...PRATT AND STAFFORD. HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. 28
The Dodge City radar (KDDC), 72 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
26 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail covered the ground.
This was the second occurrence of tennis ball size hail this evening.
Windows were blown out of a garage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446835, 5446836, 5446837, 5446838, 5446839, 5446840, 5446841, 5446842, 5446843, 5446844, 5446845, 5446915, 5446916, 5446917, 5446918, 5446919, 5446920, 5446921, 5446922, 5446923, 5446924, 5446925, 5446926, 5446927, 5446928, 5446929, 5446930.